Modified logarithmic Sobolev inequalities in discrete settings

Sergey G. Bobkov, Prasad Tetali

Research output: Contribution to journalArticlepeer-review

99 Scopus citations

Abstract

Motivated by the rate at which the entropy of an ergodic Markov chain relative to its stationary distribution decays to zero, we study modified versions of logarithmic Sobolev inequalities in the discrete setting of finite Markov chains and graphs. These inequalities turn out to be weaker than the standard log-Sobolev inequality, but stronger than the Poincare' (spectral gap) inequality. We show that, in contrast with the spectral gap, for bounded degree expander graphs, various log-Sobolev constants go to zero with the size of the graph. We also derive a hypercontractivity formulation equivalent to our main modified log-Sobolev inequality. Along the way we survey various recent results that have been obtained in this topic by other researchers.

Original languageEnglish (US)
Pages (from-to)289-336
Number of pages48
JournalJournal of Theoretical Probability
Volume19
Issue number2
DOIs
StatePublished - Jun 2006

Bibliographical note

Funding Information:
We thank L. Saloff-Coste for providing us with several relevant references. We also thank the anonymous referees for a very careful reading of our manuscript. Research supported in part by NSF Grants DMS-0103929, DMS-0405587 (Sergey G. Bobkov) Research supported in part by NSF Grants DMS-0100298, DMS-0401239; research done while visiting Microsoft Research (Prasad Tetali)

Keywords

  • Entropy decay
  • Logarithmic Sobolev Inequalities
  • Spectral gap

Fingerprint

Dive into the research topics of 'Modified logarithmic Sobolev inequalities in discrete settings'. Together they form a unique fingerprint.

Cite this